Tornadoes · United States · Nebraska · 2014
EF0 tornado, Mc Cool Jct, Nebraska, May 11, 2014
This EF0 tornado ran 0.6 miles across York County on May 11, 2014, touching down at 5:04 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 11, 2014
- Touchdown
- 5:04 PM CDT (22:04 UTC)
- Lifted
- 5:06 PM CDT (22:06 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- York County
- Touchdown point
- 40.750, -97.388
- Lift-off point
- 40.743, -97.394
- Record number
- 1405111604-01
The damage survey
244 damage points were recorded along this path by NWS ABR and NWS GID and NWS OAX and NWS OAXx, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 152 mph.
- roof of structure appears damaged. can't access. se edge Cwa.
- east side of road 25 in Oma Cwa.
- very large power lines across road. at least 4 towers snapped 100 yards apart.
- partial loss of roof and feed bin toppled. several trees snapped. garage door facing west on outbuilding may have failed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Multiple thunderstorms formed along and southeast of a line from Red Cloud to York on this Sunday afternoon. However, most of the severe weather was produced by a single supercell. This was the first and most intense storm of the day and it formed over Webster county around 2:30 p.m. CDT. This storm took full advantage of an extremely favorable environment, quickly becoming severe and producing at least one brief, weak tornado just southwest of Glenvil. The storm continued northeast producing several more tornadoes, two of which resulted in a maximum damage rating of EF-3. One of these tornadoes occurred over Clay and Fillmore counties and the other subsequently occurred over Fillmore and Seward counties. The first of these EF-3 tornadoes was on the ground for nearly 22 miles. Damage surveys, photos and video confirmed that this storm produced at least 6 other tornadoes, 3 rated EF-0, 2 rated EF-1 and 1 rated EF-2. One of the EF-1 tornadoes was anticyclonic and touched down just north of Fairmont. To the left of these tornadoes, severe hail was common. The largest hail observed was the size of tennis balls in Glenvil. Large swaths of damaging winds, from the rear flank downdraft, accompanied the tornadoes to their south and southeast. Tornado and wind damage was extensive to trees, power poles, farm buildings including grain bins, and a few homes. Over 200 irrigation pivots were overturned and/or twisted. Multiple farmsteads also endured damage, including the loss of a new machine shed. By 5:30 p.m., this storm had moved into eastern Nebraska. Other storms developed in its wake, but produced no severe weather. ||A very long surface front extended from New England, through the Ohio Valley, across the Central Plains and into the Desert Southwest. Portions of this front were stationary while others were being modulated by several waves of low pressure. The front lifted northward to the Kansas-Nebraska border by daybreak. One low ejected out of Colorado and moved east along the front through northern Kansas during the day. This supercell formed just northeast of this low on the immediate cool side of the front. The upper-level flow featured an amplified western trough and eastern ridge. A closed low was at the base of the trough over the Four Corners region. These storms initiated with the aid of a shortwave trough that ejected into the Central Plains ahead of this low. A strong 100 knot jet streak was at the base of the trough at 300 mb, placing the Central Plains in the favorable left front quadrant. An expansive stratus cloud deck, on the cool side of the front, resulted in a substantial temperature gradient across the front, with afternoon temperatures in the 40s and 50s across much of Nebraska to the mid 80s and low 90s over northern Kansas. This resulted in a tight instability gradient with MLCAPE of 2000 J/kg right along the front. Winds were strong throughout the column. The ejecting low pressure center, combined with the front, resulted in significantly backed winds, enhancing low-level shear. 0-1 km SRH was roughly 300 m2/s2, with 0-3 km SRH 400-600 m2/s2. The environment was very favorable for severe storms and tornadoes.
This tornado actually moved southwest and was eventually engulfed into the main Cordova tornado. No damage was reported with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
25 minutes of warning. NWS GID issued a tornado warning for this county at 21:39 UTC, 25 minutes before the tornado touched down, in force until 22:15 UTC.
The county was under a tornado watch, issued at 19:22 UTC and running to 02:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:00 UTC | 13:10 UTC | Severe Thunderstorm Watch | GID |
| 19:22 UTC | 02:49 UTC | Tornado Watch | GID |
| 21:06 UTC | 21:45 UTC | Severe Thunderstorm Warning | GID |
| 21:20 UTC | 21:45 UTC | Tornado Warning | GID |
| 21:39 UTC | 22:15 UTC | Tornado Warning | GID |
| 21:43 UTC | 22:30 UTC | Severe Thunderstorm Warning | GID |
| 22:15 UTC | 22:31 UTC | Severe Thunderstorm Warning | GID |
| 02:15 UTC | 20:31 UTC | Flood Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 11, 3:53 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 11, 3:53 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 353 PM CDT SUN MAY 11 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 351 PM CDT SUN MAY 11 2014 SURFACE ANALYSIS SHOWS A WARM FRONT LIFTING NORTH NEAR THE KANSAS/ NEBRASKA BORDER EARLY THIS AFTERNOON. TO THE NORTH OF THE FRONT THERE ARE STILL QUITE A FEW CLOUDS ACROSS THE AREA. SOUTH OF THE FRONT THERE IS MORE SUNSHINE BUT SOME CUMULUS HAVE BEEN FORMING. SURFACE OBSERVATIONS HAVE A VERY DISTINCT TEMPERATURE GRADIENT ACROSS THE FORECAST AREA. IN THE NORTH TEMPERATURES ARE IN THE LOWER 50S WHILE NORTH CENTRAL KANSAS WAS IN THE 80S TO LOWER 90S. THE FRONT NEAR THE KANSAS/NEBRASKA BORDER WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR SO AND ARE LIKELY TO BECOME SEVERE. THE MODELS HAVE SOME SLIGHTLY DIFFERENT LOCATIONS FOR WHERE THE FRONT WILL BE WHEN THE THUNDERSTORMS DEVELOP. THE SOUTHEAST THIRD TO HALF OF THE FORECAST AREA IS STILL THE MOST LIKELY AREA...BUT WILL IT BE FURTHER NORTHWEST OR FURTHER SOUTHEAST? THE LATEST SATELLITE SHOWS COME CUMULUS DEVELOPING ALONG THE CURRENT LOCATION WHICH IS A LITTLE NORTH OF THE KANSAS BORDER. THIS BOUNDARY COULD LIFT A LITTLE FURTHER NORTH AS THE STORMS DEVELOP. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH INTO THE AREA DURING THE EVENING AND WILL HELP TO GET THE THUNDERSTORMS GOING BETTER. THE HRRR AND 4KM WRF BOTH IMPLY THERE WILL BE SOME BACK BUILDING WITH THE THUNDERSTORMS. IN ADDITION THERE WILL BE MORE SHOWERS AND ISOLATED THUNDERSTORMS THAT DEVELOP WITH THE UPPER LEVEL LOW AS IT MOVES INTO THE AREA THIS EVENING AND TONIGHT. BY LATE THIS EVENING THE STRONG TO SEVERE THUNDERSTORMS WILL MOVE OUT OF THE AREA...BUT THUNDER IS STILL A POSSIBILITY THROUGH THE NIGHT IN THE SOUTHEAST PART OF THE FORECAST AREA. THE FRONT WILL MOVE TO THE EAST TONIGHT AND COLDER TEMPERATURES WILL PUSH INTO THE AREA FOR THE NIGHT AND MONDAY. TEMPERATURES ON MONDAY WILL ONLY REACH THE UPPER 40S TO UPPER 50S. THE NEXT CONCERN WILL BE WEATHER DURING THE DAY ON MONDAY. TEMPERATURES AT 850MB CONTINUE TO COOL LATE TONIGHT INTO MONDAY. BY MID DAY ON MONDAY THE TEMPERATURES AT 850MB FOR MUCH OF THE FORECAST AREA ARE AROUND ZERO TO -2 DEG C. HAVE CONTINUED THE LIQUID PRECIPITATION FOR NOW...BUT MAY HAVE TO WATCH TEMPERATURES TO SEE IF THERE COULD BE SOME SNOW MIXED INTO THE AREA IN THE FAR WEST AND NORTHWEST. THE OTHER CONCERN IS THERE IS A FAIRLY TIGHT PRESSURE GRADIENT AND WINDS WILL INCREASE DURING THE DAY ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 351 PM CDT SUN MAY 11 2014 A SEASONABLY COOL WEEK IS EXPECTED ACROSS THE LOCAL AREA WITH AMPLIFIED NORTHWESTERLY FLOW BRINGING MULTIPLE SMALL CHANCES FOR PRECIP TO THE REGION. WITH A COLD AIRMASS IN PLACE BEHIND THE FRONTAL BOUNDARY TODAY...COULD SEE NEAR FREEZING TEMPERATURES ACROSS THE WESTERN FRINGES OF THE FORECAST AREA BOTH TUESDAY AND WEDNESDAY MORNINGS. WEAK RIDGING TOWARDS THE END OF THE WEEK SHOULD RESULT IN A RETURN TO NEAR SEASONAL TEMPERATURE BY NEXT SATURDAY OR SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1208 PM CDT SUN MAY 11 2014 BEST CHANCE FOR SOME THUNDERSTORMS THROUGH THE PERIOD WILL BE LATE THIS AFTERNOON INTO THE EARLY EVENING. AFTER THAT THERE WILL BE SOME RAIN AROUND AND MAYBE AN ISOLATED THUNDERSTORM. VISIBILITY AND CEILINGS WILL BE LOWER DURING THE NIGHT TIME HOURS WITH LIFR FOR A FEW HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...ROSSI AVIATION...JCB
Hazardous weather outlook, May 11, 3:22 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 322 PM CDT SUN MAY 11 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 122030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DANGEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AN ADVANCING COLD FRONT. THE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL THE SIZE OF BASEBALLS...DAMAGING WINDS OF 60 MPH OR GREATER AS WELL AS TORNADOES. THESE INTENSE STORMS FAVOR LOCATIONS IN NORTH CENTRAL KANSAS AND AREAS ALONG AND EAST OF A LINE FROM FRANKLIN TO OSCEOLA IN NEBRASKA. IN ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS OF ONE TO TWO INCHES MAY CAUSE AREAS OF LOWLAND FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. BEHIND THE COLD FRONT...STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP ON MONDAY. WIND SPEEDS OF 25 TO 30 MPH...WITH GUSTS TO NEAR 40 MPH WILL BE POSSIBLE. ADDITIONALLY...NEAR FREEZING TEMPERATURES WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA BOTH TUESDAY AND WEDNESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED MAINLY THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/JCB
In the hours before
Local storm report, May 11, 4:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
450 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 1 SE SARONVILLE 40.59N 97.93W
05/11/2014 CLAY NE STORM CHASER
WIDESPREAD DAMAGE BETWEEN JUST SOUTHEAST OF SARONVILLE TO
2 MILES WEST OF SUTTON. NUMEROUS OUTBUILDINGS WERE STREWN
ACROSS THE HIGHWAY. A GRAIN BIN WAS BLOWN DOWN. A FEED
MILL WAS SEVERELY DAMAGED. POWER POLES ARE DOWN FROM 1
MILE SOUTHEAST OF SARONVILLE TO 2 MILES WEST OF SUTTON.
HIGHWAY 6 HAS BEEN CLOSED BETWEEN SARONVILLE AND SUTTON
DUE TO STREWN DEBRIS.
&&
HEINLEINLocal storm report, May 11, 4:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 3 SW GILTNER 40.74N 98.19W
05/11/2014 E1.00 INCH HAMILTON NE EMERGENCY MNGR
&&
SROSSILocal storm report, May 11, 4:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM NON-TSTM WND DMG 3 N FAIRMONT 40.68N 97.58W
05/11/2014 FILLMORE NE EMERGENCY MNGR
MULTIPLE GRAIN BINS DOWN.
&&
SROSSILocal storm report, May 11, 4:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 2 W FAIRMONT 40.64N 97.62W
05/11/2014 FILLMORE NE EMERGENCY MNGR
MULTIPLE POWER LINES DOWN.
&&
SROSSILocal storm report, May 11, 4:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
458 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 3 N FAIRMONT 40.68N 97.58W
05/11/2014 FILLMORE NE EMERGENCY MNGR
MULTIPLE GRAIN BINS DOWN.
&&
SROSSISpecial weather statement, May 11, 5:01 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 501 PM CDT SUN MAY 11 2014 KSZ017-018-112245- OSBORNE KS-ROOKS KS- 501 PM CDT SUN MAY 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS AND NORTHWESTERN OSBORNE COUNTIES UNTIL 545 PM CDT... AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CODELL...OR 15 MILES NORTH OF EMMERAM...MOVING NORTHEAST AT 50 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...OSBORNE...STOCKTON...NATOMA...WOODSTON...ALTON...PORTIS AND CODELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA. LAT...LON 3956 9921 3956 9857 3913 9905 3913 9945 TIME...MOT...LOC 2201Z 215DEG 43KT 3916 9921 JCB
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.9 hours after it, 107 km from the path. May 12, 2014.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 2463 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 18.8
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
York (JYR), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 68 | 66.2 | 70° 15 kt | 20 | 1003 | |
| 20:35 UTC | 66.2 | 66.2 | 60° 14 kt | 1002.4 | ||
| 20:55 UTC | 66.2 | 66.2 | 50° 15 kt | 1002.4 | ||
| 21:15 UTC | 66.2 | 66.2 | 40° 16 kt | 1001.4 | VCTS -RA | |
| 21:55 UTC | 62.6 | 62.6 | 20° 22 kt | 28 | 999.7 | +TSRA |
| 22:15 UTC | 62.6 | 62.6 | 40° 14 kt | 25 | 1000 | -TSRA |
| 22:35 UTC | 64.4 | 64.4 | 30° 18 kt | 31 | 1000 | TSRA |
| 22:55 UTC | 64.4 | 64.4 | 50° 11 kt | 1003 | +TSRA | |
| 23:15 UTC | 64.4 | 64.4 | 90° 15 kt | 25 | 1001 | VCTS -RA |
| 23:35 UTC | 64.4 | 64.4 | 90° 12 kt | 1002 | VCTS -RA | |
| 23:55 UTC | 64.4 | 64.4 | 90° 10 kt | 1002.4 | VCTS -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:53 UTC | TORNADO | 1 E Clay Center | Clay, NE | REPORT/IMAGE RECEIVED VIA TWITTER. |
| 21:07 UTC | TORNADO | 1 Se Saronville | Clay, NE | WIDESPREAD DAMAGE BETWEEN JUST SOUTHEAST OF SARONVILLE TO 2 MILES WEST OF SUTTON. NUMEROUS OUTBUILDINGS WERE STREWN ACROSS THE HIGHWAY. A GRAIN BIN WAS BLOWN DOWN. A FEED MILL WAS SEVERELY DAMAGED. POWER POLES ARE DOWN F |
| 21:11 UTC | TSTM WND DMG | 1 W Sutton | Clay, NE | IRRIGATION PIPES STREWN ABOUT...ONE WRAPPED AROUND A FENCE POST. SEVERE DAMAGE TO THE ROOF AND BACK HALF OF A NEARBY POLE BARN. TIME ESTIMATED FROM RADAR. |
| 21:21 UTC | TSTM WND DMG | Sutton | Clay, NE | EM REPORTS MANY PIVOTS AND POWER POLLS DOWN BETWEEN CLAY CENTER AND SUTTON. SUTTON HAS SEVERE DAMAGE TO SOUTH SIDE OF TOWN AND DOWNTOWN AREA. TIME ESTIMATED FROM RADAR. |
| 21:26 UTC | HAIL 1 | 6 Se Aurora | Hamilton, NE | |
| 21:35 UTC | HAIL 1.5 | 3 Sw Henderson | Hamilton, NE | HAIL STARTED AT 405 PM AND LASTED FOR 30 MINUTES. SIZES RANGED FROM AND INCH TO 1.5 INCHES |
| 21:41 UTC | HAIL 0.5 | Utica | Seward, NE | |
| 21:43 UTC | TORNADO | 1 N Fairmont | Fillmore, NE | DEBIS FROM GRAIN BIN ON HIGHWAY 81. |
| 21:54 UTC | TSTM WND DMG | 2 W Fairmont | Fillmore, NE | MULTIPLE POWER LINES DOWN. |
| 21:54 UTC | TSTM WND DMG | 3 N Fairmont | Fillmore, NE | MULTIPLE GRAIN BINS DOWN. |
| 21:54 UTC | NON-TSTM WND DMG | 3 N Fairmont | Fillmore, NE | MULTIPLE GRAIN BINS DOWN. |
| 21:55 UTC | TSTM WND DMG | 5 W Cordova | York, NE | SEVERE ROOF DAMAGE TO A POLE BARN AND EXTENSIVE SHINGLES REMOVED FROM THE ADJACENT HOUSE. TWO NEARBY IRRIGATION PIVOTS WERE OVERTURNED...DAMAGING THE WELLS. ON ROAD 2 JUST E OF ROAD U. THIS DAMAGE OCCURRED JUST PRIOR TO |
| 22:00 UTC | TSTM WND DMG | 8 Ese Mccool Junction | York, NE | EXTENSIVE POWER LINES DOWN. 13 LARGE DUAL WOOD POST POWER POLES SNAPPED OFF PARALLEL AND JUST N OF ROAD 2...BETWEEN ROAD P AND ROAD Q. AN ESTIMATED DISTANCE OF 2 MILES. TIME ESTIMATED FROM RADAR. |
| 22:00 UTC | TORNADO | 5 W Cordova | York, NE | TORNADO BEGAN JUST S OF ROAD 2 AND E OF ROAD U MOVING NE. IT BECAME WRAPPED IN RAIN AS IT CROSSED ROAD 2. SEVERAL TREE BRANCHES WERE SNAPPED OFF BLOCKING ROAD 2. THE TWO LARGEST WERE 6 INCHES IN DIAMETER. COULD NOT PROGR |
| 22:02 UTC | TORNADO | 1 Nw Cordova | Seward, NE | |
| 22:03 UTC | HAIL 1 | 6 Ssw Aurora | Hamilton, NE | |
| 22:07 UTC | TORNADO | 1 Wnw Exeter | Fillmore, NE | REPORT AND PHOTO VIA TWITTER. |
| 22:12 UTC | TORNADO | 3 W Friend | Saline, NE | CENTER PIVOTS FLIPPED AND TREES DOWNED. POSSIBLE RFD WIND DAMAGE FROM CELL PRODUCING THE TORNADO IF NOT FROM THE TORNADO ITSELF. |
| 22:13 UTC | HAIL 1 | 4 S Aurora | Hamilton, NE | DIME TO QUARTER SIZE HAIL FELL. |
| 22:18 UTC | TORNADO | 1 S Cordova | Seward, NE | ABOUT 1/2 MILE SOUTH OF CORDOVA...DAMAGE REPORTED. |
| 22:22 UTC | TORNADO | 2 N Beaver Crossing | Seward, NE | ABOUT 1 1/2 MILES SOUTH OF I80 MILE MARKER 369. |
| 22:32 UTC | HAIL 1.5 | 2 Sw Henderson | Hamilton, NE | 3.20 INCHES OF RAINFALL SO FAR TODAY. |
| 23:01 UTC | TSTM WND GST 90 | 3 N Milford | Seward, NE | NEAR I80 NORTH OF MILFORD ESTIMATED WINDS OF 90 MPH...POSSIBLE RFD WIND. |
| 23:05 UTC | TORNADO | 1 W Beaver Crossing | Seward, NE | VIA NWS HASTINGS. TORNADO JUST SOUTH OF INTERSTATE 80 WEST OF BEAVER CROSSING. |
| 23:19 UTC | FUNNEL CLOUD | 2 Nw Milford | Seward, NE | NEAR I80 MILE MARKER 379. |
| 23:20 UTC | TORNADO | 2 W Raymond | Lancaster, NE | OUTBUILDINGS DAMAGED...TREES DOWN FROM POSSIBLE TORNADO. TIME ESTIMATED BY RADAR. |
| 23:58 UTC | TORNADO | 1 Se Daykin | Jefferson, NE | CENTER PIVOTS FLIPPED AND GRAIN BINS DAMAGED. |
| 00:04 UTC | TSTM WND DMG | Swanton | Saline, NE | ROOFS OFF...TREES DOWN...POWER POLES DOWN. PIVOT BLOWN OVER 1 NORTH OF TOWN. |
| 00:25 UTC | TSTM WND DMG | 2 Ne Clatonia | Gage, NE | GRAIN BINS AND BUILDINGS DAMAGED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 11, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 3:26 PM CDT | EF0 | Clay, NE | 0.1 | 150 | |||
| May 11 | 3:50 PM CDT | EF3 | Clay, NE | 20.2 | 1,300 | $14 million | ||
| May 11 | 4:24 PM CDT | EF0 | Lee, IA | 0.1 | 30 | |||
| May 11 | 4:25 PM CDT | EF0 | Fillmore, NE | 0.0 | 100 | |||
| May 11 | 4:25 PM CDT | EF2 | Fillmore, NE | 9.4 | 750 | $3.5 million | ||
| May 11 | 4:40 PM CDT | EF1 | Fillmore, NE | 6.1 | 150 | $150,000 | ||
| May 11 | 4:57 PM CDT | EF3 | Fillmore, NE | 19.1 | 2,640 | $11 million | ||
| May 11 | 5:13 PM CDT | EF0 | Seward, NE | 1.7 | 100 | |||
| May 11 | 5:23 PM CDT | EF2 | Seward, NE | 8.0 | 500 | |||
| May 11 | 5:53 PM CDT | EF2 | Seward, NE | 4.7 | 330 | |||
| May 11 | 5:58 PM CDT | EF1 | York, NE | 5.5 | 700 | $60,000 | ||
| May 11 | 6:07 PM CDT | EF1 | Lancaster, NE | 3.0 | 400 | |||
| May 11 | 6:11 PM CDT | EF2 | Lancaster, NE | 2.5 | 300 | |||
| May 11 | 6:12 PM CDT | EF1 | Pawnee, KS | 3.3 | 150 | |||
| May 11 | 6:20 PM CDT | EF1 | Lancaster, NE | 5.3 | 280 | |||
| May 11 | 6:42 PM CDT | EF0 | Saunders, NE | 1.8 | 200 | |||
| May 11 | 6:44 PM CDT | EF0 | Edwards, KS | 0.8 | 25 | |||
| May 11 | 6:55 PM CDT | EF1 | Jefferson, NE | 15.5 | 500 | 1 | ||
| May 11 | 6:59 PM CDT | EF1 | Saunders, NE | 10.7 | 800 | |||
| May 11 | 7:21 PM CDT | EF1 | Douglas, NE | 5.2 | 200 | |||
| May 11 | 7:32 PM CDT | EF0 | Union, SD | 2.4 | 50 | $20,000 | ||
| May 11 | 8:35 PM CDT | EF1 | Sioux, IA | 3.9 | 100 | $3.0 million | ||
| May 11 | 8:44 PM CDT | EF0 | Stafford, KS | 3.4 | 50 | |||
| May 11 | 8:50 PM CDT | EF0 | Sioux, IA | 0.9 | 50 | |||
| May 11 | 8:59 PM CDT | EF0 | O'Brien, IA | 0.5 | 50 | $5,000 | ||
| May 11 | 9:03 PM CDT | EF0 | Pratt, KS | 4.6 | 50 | |||
| May 11 | 9:12 PM CDT | EF0 | Rice, KS | 0.4 | 50 | |||
| May 11 | 9:20 PM CDT | EF0 | Rice, KS | 1.0 | 50 | |||
| May 11 | 9:43 PM CDT | EF2 | Guthrie, IA | 10.3 | 240 | $1.3 million | ||
| May 11 | 9:51 PM CDT | EF0 | McPherson, KS | 1.3 | 75 | |||
| May 11 | 9:54 PM CDT | EF0 | McPherson, KS | 0.7 | 50 | |||
| May 11 | 9:56 PM CDT | EF1 | Guthrie, IA | 4.3 | 190 | $400,000 | ||
| May 11 | 10:05 PM CDT | EF0 | McPherson, KS | 1.1 | 75 | |||
| May 11 | 10:21 PM CDT | EF0 | Dallas, IA | 5.9 | 100 | $100,000 | ||
| May 11 | 10:44 PM CDT | EF0 | Boone, IA | 1.7 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.